The surveyability of long proofs

Foundations of Science 14 (1-2):27-43 (2009)
Abstract
The specific characteristics of mathematical argumentation all depend on the centrality that writing has in the practice of mathematics, but blindness to this fact is near universal. What follows concerns just one of those characteristics, justification by proof. There is a prevalent view that long proofs pose a problem for the thesis that mathematical knowledge is justified by proof. I argue that there is no such problem: in fact, virtually all the justifications of mathematical knowledge are ‘long proofs’, but because these real justifications are distributed in the written archive of mathematics, proofs remain surveyable, hence good.
Keywords mathematical proof  surveyability
Categories (categorize this paper)
DOI 10.1007/s10699-008-9145-8
Options
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history
Request removal from index
Download options
Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 28,071
Through your library
References found in this work BETA
The Nature of Mathematical Knowledge.Philip Kitcher - 1983 - Oxford University Press.

Add more references

Citations of this work BETA
Why Simpler Arguments Are Better.Moti Mizrahi - 2016 - Argumentation 30 (3):247-261.

Add more citations

Similar books and articles

Monthly downloads

Added to index

2009-01-28

Total downloads

63 ( #83,612 of 2,171,689 )

Recent downloads (6 months)

1 ( #326,424 of 2,171,689 )

How can I increase my downloads?

My notes
Sign in to use this feature


Discussion
Order:
There  are no threads in this forum
Nothing in this forum yet.

Other forums